This patient’s diffusely erythematous and scaly rash, in association with recent antibiotic use, was a classic presentation of a drug eruption. Drug eruptions are adverse cutaneous reactions to various medications; they frequently involve antibiotics and anti-epileptics. They can manifest in a multitude of ways with different morphologies. Medication history and timing to onset of symptoms are paramount in making the diagnosis.
Classic reactions include those that are morbilliform (erythematous macules and papules), lichenoid (violaceous and hyperpigmented papules), exfoliative/erythrodermic, and/or urticarial.1 Petechiae and palpable purpura may also manifest.1 Severe reactions, while less common, must always be considered, given their significant morbidity and mortality. These include2:
- Stevens-Johnson syndrome/toxic epidermal necrolysis with diffuse erythema and areas of denuded, necrotic epidermis,
- Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome, and
- Acute, generalized, exanthematous pustulosis (AGEP) consisting of confluent, nonfollicular pustules.
A general principle in the management of drug eruptions is the discontinuation of the offending drug (if known) as soon as possible. If the agent is not known, it is important to discontinue all drugs that are not deemed as essential, particularly medications that are often associated with reactions, such as antibiotics and anti-epileptics. Additionally, evaluation of the oral mucosa, eyes, and genitourinary tract is helpful to diagnose Stevens-Johnson syndrome, if indicated by symptoms or history.
Wound care with cleansing and covering of denuded skin with emollients and wet dressings should be performed. Infections are common complications in these patients due to the increased inflammation, fissuring, and excoriations that accompany the rash, with sepsis from staphylococcal bacteria being the most concerning complication of infection. Additionally, the compromised skin barrier may lead to heat loss and hypothermia, a compensatory hypermetabolism with hyperthermia, and electrolyte imbalances from insensible water losses.2
Most mild eruptions can be treated with topical corticosteroids and antihistamines. However, in severe eruptions, systemic corticosteroids, or referral for immunosuppressive and anticytokine therapies, also should be considered.1
This patient was treated with both a short course of systemic corticosteroids (prednisone 40 mg/d for 5 days, then tapered over 15 days) and topical steroids (triamcinolone 0.1% ointment bid) for symptomatic care. He also was started on an antihistamine (cetirizine 10 mg bid) for itching. Doxycycline and Augmentin were added to his allergy list. At a 1-week follow up, the patient had near resolution of his rash.
Images courtesy of Jose L. Cortez, MD. Text courtesy of Jose L. Cortez, MD, Department of Dermatology, University of New Mexico School of Medicine, and Daniel Stulberg, MD, FAAFP, Department of Family and Community Medicine, Western Michigan University Homer Stryker, MD School of Medicine, Kalamazoo.